Alert archive / Wisconsin / Frost Advisories in 2014

Frost Advisory 3, NWS La Crosse, WI

September 11, 2014Taylor County, Wisconsin

NWS La Crosse, WI issued this frost advisory at Sep 11, 2014, 9:54 PM CDT for Taylor County, Wisconsin. It took effect at Sep 12, 2014, 1:00 AM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Sep 11, 2014, 9:54 PM CDT (02:54 UTC)
In effect from
Sep 12, 2014, 1:00 AM CDT
Expired
Sep 12, 2014, 5:22 AM CDT
In force
4 hr
Issued by
NWS La Crosse, WI

County Taylor County, WI

The radar

The La Crosse radar (KARX), 164 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2014-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2014-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

663 
WWUS73 KARX 120254
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
954 PM CDT THU SEP 11 2014

...AREAS OF FROST OVERNIGHT...

.CLEAR TO PARTLY CLOUDY SKIES...LIGHT WINDS AND A COLD AIRMASS
WILL SET THE STAGE FOR FROST DEVELOPMENT ACROSS THE AREA
OVERNIGHT. COLD DRAINAGE AREAS WILL BE THE MOST LIKELY TO
EXPERIENCE SOME FROST.

WIZ017-121100-
/O.NEW.KARX.FR.Y.0003.140912T0600Z-140912T1300Z/
TAYLOR-
INCLUDING THE CITY OF...MEDFORD
954 PM CDT THU SEP 11 2014

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY. 

* TEMPERATURES WILL FALL INTO THE MID 30S OVERNIGHT. COMBINED WITH
  LIGHT WINDS...PATCHY TO AREAS OF FROST ARE LIKELY. 

* COLD SENSITIVE PLANTS COULD BE DAMAGED IF NOT PROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
2 follow-up statements
172 
WWUS73 KARX 120830
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
330 AM CDT FRI SEP 12 2014

...AREAS OF FROST EARLY THIS MORNING...

.SKIES WERE MAINLY CLEAR ACROSS NORTH CENTRAL WISCONSIN THROUGH 
3 AM...AND WITH LIGHT WINDS...TEMPERATURES DROPPED INTO THE MIDDLE
30S. AREAS OF FROST CAN BE EXPECTED. BUT CLOUDS WERE MOVING IN AND
HELPING WARM TEMPERATURES BACK INTO THE LOWER 40S. LOOK FOR THIS
TO OCCUR PRIOR TO SUNRISE...SO THE FROST WILL NOT LINGER TOO
LONG...AND THE ADVISORY MAY BE CANCELLED EARLY. 

WIZ017-121300-
/O.CON.KARX.FR.Y.0003.000000T0000Z-140912T1300Z/
TAYLOR-
INCLUDING THE CITY OF...MEDFORD
330 AM CDT FRI SEP 12 2014

...FROST ADVISORY REMAINS IN EFFECT EARLY THIS MORNING...

* TEMPERATURES IN THE 30S AND LIGHT WINDS WILL RESULT IN AREAS OF
  FROST EARLY THIS MORNING. 

* COLD SENSITIVE PLANTS COULD BE DAMAGED IF NOT PROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

MW
929 
WWUS73 KARX 121022
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
522 AM CDT FRI SEP 12 2014

...FROST ADVISORY CANCELLED...

.A BLANKET OF CLOUDS HAS OVERSPREAD THE REGION...AND THIS IS
RESULTING IN WARMING TEMPERATURES. FROST IS NO LONGER A CONCERN
AND THEREFORE THE ADVISORY HAS BEEN CANCELLED. 

WIZ017-121130-
/O.CAN.KARX.FR.Y.0003.000000T0000Z-140912T1300Z/
TAYLOR-
INCLUDING THE CITY OF...MEDFORD
522 AM CDT FRI SEP 12 2014

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS CANCELLED THE FROST
ADVISORY. 

TEMPERATURES HAVE WARMED UNDER A BLANKET OF CLOUDS...AND FROST
IS NO LONGER A CONCERN. THEREFORE THE FROST ADVISORY HAS BEEN
CANCELLED.

$$

MW

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this frost advisory went out at Sep 11, 6:30 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Sep 11, 6:30 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
630 PM CDT THU SEP 11 2014

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 258 PM CDT THU SEP 11 2014

MAIN FORECAST CONCERNS TONIGHT INTO FRIDAY ARE PRECIPITATION CHANCES.

LATEST WATER VAPOR SATELLITE IMAGERY SHOWING VIGOROUS SHORTWAVE
TROUGH OVER MONTANA AND NORTHERN WYOMING AND WESTERLY FLOW OVER
UPPER MIDWEST AND GREAT LAKES REGION. LATEST VISIBLE SATELLITE
IMAGERY INDICATING CUMULUS CLOUDS DEVELOPING OVER MINNESOTA...AND
WESTERN WISCONSIN AND NORTHEAST IOWA. ALSO...VISIBLE SATELLITE
IMAGERY SHOWING MID LEVEL CLOUDS STREAMING EASTWARD IN ADVANCE OF
VIGOROUS SHORTWAVE TROUGH INTO NEBRASKA...SOUTH DAKOTA AND SOUTHWEST
MINNESOTA. NORTHERLY FLOW NEAR THE SURFACE...COOLER AIRMASS HAS
FILTER INTO THE FORECAST AREA...WITH TEMPERATURE READINGS IN
THE UPPER 40S TO UPPER 50S PER LATEST 20Z METARS.

THE LATEST 11.12Z GFS/NAM CONTINUE TO BE IN GOOD AGREEMENT IN MOVING
VIGOROUS SHORTWAVE TROUGH INTO THE UPPER GREAT LAKES REGION TONIGHT
INTO FRIDAY. THE 11.12Z GFS/NAM SHOW STRONG PV ADVECTION/ISENTROPIC
LIFT AND QG FORCING INTO THE FORECAST AREA AFTER 09Z FRIDAY IN
ASSOCIATION WITH SHORTWAVE TROUGH AND FOCUS THE STRONGEST
FORCING/LIFT TO BE OVER THE SOUTHERN FORECAST AREA DURING THE DAY
FRIDAY. WITH THE MODELS INDICATING GOOD RUN TO RUN CONSISTENCY WITH
THE SHORTWAVE TROUGH...CONFIDENCE IS INCREASING A FRONTOGENETICAL
BAND OF PRECIPITATION WILL DEVELOP AND MOVE OVER THE SOUTHERN
FORECAST AREA AFTER 09Z FRIDAY. HAVE INCREASED POPS AFTER 09Z
FRIDAY.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 258 PM CDT THU SEP 11 2014

NEXT CONCERN IS THE POTENTIAL FOR FROST AND FOG IN RIVER VALLEYS
FRIDAY NIGHT INTO SATURDAY MORNING. THE 11.12Z GFS/NAM CONTINUE TO
PROG COOLER AND DRIER AIR TO ADVECT INTO THE UPPER GREAT LAKES
REGION FRIDAY NIGHT BEHIND DEPARTING SHORTWAVE TROUGH. THE BIG
QUESTION WILL BE HOW FAST SKIES WILL CLEAR OUT FRIDAY EVENING/NIGHT
TO ALLOW FOR A RADIATIONAL COOLING NIGHT. THE LATEST 11.12Z NAM/GFS
BUFKIT SOUNDINGS ARE IN AGREEMENT CLOUDS WILL REMAIN OVER CENTRAL
WISCONSIN THROUGH 06Z SATURDAY...AND SKIES SHOULD BE CLEAR WEST OF
THE MISSISSIPPI RIVER BY 06Z SATURDAY...AS SURFACE RIDGE AXIS BUILDS
INTO WESTERN WISCONSIN. WITH THE COLDEST AIRMASS OVER THE FORECAST
AREA AND LIGHT WINDS...TEMPERATURES WILL FALL INTO THE 30S ACROSS
MUCH OF THE FORECAST AREA. AREAS TO PATCHY FROST CAN BE EXPECTED
WEST OF THE MISSISSIPPI RIVER AND EAST OF THE MISSISSIPPI RIVER. IN
ADDITION...THE 11.12Z GFS/NAM CONTINUE TO SHOW LIGHT WINDS BELOW
1000 FEET FRIDAY NIGHT/SATURDAY MORNING PER BUFKIT SOUNDINGS. WILL
CONTINUE MENTION OF PATCHY FOG AFTER 06Z SATURDAY.

SLIGHTLY WARMER TEMPERATURES ARE EXPECTED SUNDAY...AS THE LATEST
11.12Z GFS/NAM/ECMWF INDICATE 850MB TEMPERATURES WARMING TO PLUS 6
TO PLUS 8 DEGREES CELSIUS...DUE TO SOUTHERLY FLOW ADVECTING WARMER
AIR INTO THE REGION.

MAIN FORECAST CONCERN ARE SMALL PRECIPITATION CHANCES SUNDAY NIGHT
INTO MONDAY...THEN TEMPERATURES TUESDAY INTO FRIDAY. THE 11.12Z
GFS/GEM/ECMWF ARE IN GOOD AGREEMENT IN DIGGING UPPER LEVEL TROUGH
OVER THE NORTHEAST UNITED STATES AND GREAT LAKES REGION THROUGH
THE PERIOD. ALL THE MODELS ARE ALSO IN DECENT AGREEMENT IN PUSHING
STRONG SHORTWAVE TROUGH INTO THE AREA SUNDAY NIGHT INTO
MONDAY...WITH MINOR DIFFERENCES IN PLACEMENT OF SURFACE FRONT. THE
11.12Z GFS SHOWS DECENT QG FORCING AND LIFT WITH SHORTWAVE
TROUGH...HOWEVER GFS BUFKIT SOUNDINGS CONTINUE TO INDICATE ZERO
INSTABILITY. WILL CONTINUE CHANCE OF SHOWERS ACROSS MUCH OF THE FORECAST
AREA. SURFACE RIDGE BUILDS INTO THE UPPER MIDWEST AND GREAT LAKES
REGION AND DOMINATES THE FORECAST AREA TUESDAY INTO THURSDAY.
A SLIGHT DIFFERENCE IS NOTED ON THE STRENGTH OF THE RIDGE BETWEEN
THE GFS AND ECMWF...AS GFS MORE AMPLIFIED THAN THE ECMWF BY 12Z
WEDNESDAY. THIS RIDGE SHOULD PROVIDE DRY WEATHER CONDITIONS AND
NEAR SEASONABLE TEMPERATURES WITH THE 11.12Z GEFS SHOWING ZERO TO
MINUS 0.5 DEGREE CELSIUS STANDARD ANOMALIES ACROSS THE GREAT LAKES
REGION TUESDAY INTO THURSDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 630 PM CDT THU SEP 11 2014

VARIETY OF CLOUDS COVERING THE REGION AT EARLY EVENING...PER SFC OBS
AND LATEST SATELLITE IMAGERY. A LOT OF DIURNAL ELEMENTS AND EXPECT
SOME LAYERS TO DISSIPATE WITH SUNDOWN WHILE OTHERS WILL LINGER. ALL
DECKS THAT COULD IMPACT KRST/KLSE ARE VFR THOUGH.

AN UPPER LEVEL SHORTWAVE TROUGH WILL SWING OUT OF THE
ROCKIES...ACROSS THE NORTHERN PLAINS...AND ACROSS THE UPPER
MISSISSIPPI RIVER VALLEY ON FRIDAY. QG CONVERGENCE IS STRONGEST IN
THE 500-300 MB LAYER...WITH THE BULK OF THE FRONTOGENETIC FORCING
HOLDING ACROSS IA. MOST MODEL SOLUTIONS FAVOR KEEPING THE BULK OF
THE PCPN CHANCES AND ACCUMULATIONS SOUTH OF I-90. TIMING SUGGESTS
MOVING IN AROUND 15Z...GIVE OR A TAKE A FEW HOURS...AND EXITING
BETWEEN 00-06Z SAT. WHAT KIND OF CIG/VSBY IMPACT THE PCPN WOULD HAVE
ON KRST/KLSE IS IN QUESTION...BEING ON THE NORTHERN FRINGE OF THE
ANTICIPATED PCPN SHIELD...AND HAVING SOME DRY AIR ALREADY IN PLACE
TO CONTEND WITH. NORTH-SOUTH RUNNING X-SECTION SHOWS AN INCREASE IN
MID LEVEL MOISTURE OVERNIGHT...SATURATING THE LOW LAYERS BETWEEN 15-
18Z FRI. BUFKIT SOUNDINGS FAVORING KEEPING VFR CIGS THROUGH THE
PERIOD OF THE PCPN-SHORTWAVE PASSAGE. GOING TO LEAN THE FORECAST
THIS WAY FOR THE MOMENT...BUT IF THE SYSTEM SHOULD SHIFT JUST A BIT
MORE NORTH...MVFR CIGS AND SOME LOWER VSBYS ARE LIKELY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...DTJ
LONG TERM...DTJ
AVIATION.....RIECK
Hazardous weather outlook, Sep 11, 4:16 AM CDT, 17 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
416 AM CDT THU SEP 11 2014

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-121100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
416 AM CDT THU SEP 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH EARLY NEXT WEEK.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RRS/HALBACH

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 2:26 PM CDTFrost AdvisoryARXAdams, Clark, Jackson, Juneau, Monroe, Taylor and 1 more18 hr

Nearby

Frost Advisories in Wisconsin, 2014Every frost advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.